If your chemotherapy drugs are likely to cause nausea and vomiting, your doctor may recommend drugs and other methods to prevent those side effects during your treatment.

By Mayo Clinic Staff

If the chemotherapy drugs you'll receive for your cancer might cause nausea and vomiting, you're likely to receive preventive medications from your doctor. In addition, your doctor may recommend some things you can do on your own to reduce your risk of nausea and vomiting.

Examples include:

  • Eat small meals. Stagger small meals throughout the day rather than eating fewer, larger meals. If possible, don't skip meals. Eating a light meal a few hours before treatment also may help.
  • Eat what appeals to you. It's best, however, to avoid foods that are sweet, fried or fatty. In addition, cool foods may give off less bothersome odors.

    Cook and freeze meals in advance of treatment to avoid cooking when you're not feeling well. Or have someone else cook for you.

  • Drink lots of fluids. Try cool beverages, such as water, unsweetened fruit juices, tea or ginger ale that's lost its carbonation. It may help to drink small amounts throughout the day, rather than larger amounts less frequently.
  • Avoid unpleasant smells. Pay attention to what smells trigger nausea for you and limit your exposure to unpleasant smells. Fresh air may help.
  • Make yourself comfortable. Rest after eating, but don't lie flat for a couple of hours. Try wearing loosefitting clothing and distracting yourself with other activities.
  • Use relaxation techniques. Examples include meditation and deep breathing.

These self-care measures may help you prevent nausea and vomiting, but they can't take the place of anti-nausea medications.

If you begin to feel nauseated despite the medications and self-care measures, call your doctor. Treatments may include additional medications, though your individual treatment will depend on what's causing your signs and symptoms.

May 29, 2014